Virginia, 2011Damaging Wind in Virginia, June 27, 2011
June 27, 2011 · NWS MRX · 1 event in 1 county or zone
Isolated thunderstorms developed along a boundary during the evening hours. A few of the storms produced damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a boundary during the evening hours. A few of the storms produced damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 1:35 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 27, 1:35 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUN 27 2011
.SHORT TERM...(TONIGHT AND TUESDAY)...MODELS GENERALLY AGREE IN THEIR
DEPICTION OF A UPPER-LEVEL SHORT WAVE AND ASSOCIATED SURFACE COLD
FRONT APPROACHING THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THERE
ARE STILL SOME DISAGREEMENTS ON TIMING HOWEVER...WITH THE NAM
SOMEWHAT FASTER THAN THE GFS. HAVE TENDED TO FAVOR THE NAM TIMING
WHICH DEPICTS THE BEST POPS GENERALLY IN THE MORNING WITH THE PRECIP
EXITING OUR CWA BY AFTERNOON. ALSO TENDED TO FAVOR COOLER MET
GUIDANCE TEMPS FOR TOMORROW.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
A COLD FRONT WILL BE PUSHING INTO OUR NORTHERN COUNTIES TUESDAY
EVENING...AND SHOULD BE NEAR OUR SOUTHERN BORDER BY 12Z WED.
SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING SHOULD TAPER OFF
AS THE FRONT MOVES SOUTHWARD. WEDNESDAY SHOULD BE A DRY AND
COMFORTABLE DAY AS LOWER DEWPOINTS IN THE 50S FILTER INTO THE AREA.
ALOFT...A STRONG RIDGE OVER THE PLAINS WILL BUILD EAST...AND KEEP
THE REGION DRY THROUGH SATURDAY. TEMPERATURES WILL TREND WARMER EACH
DAY AS THE RIDGE ALOFT STRENGTHENS.
ON SUNDAY THE UPPER RIDGE RETROGRADES SLIGHTLY...ALLOWING REMNANTS
OF UPSTREAM CONVECTIVE SYSTEMS TO APPROACH OUR AREA IN THE NW FLOW.
A PATTERN OF A PLAINS RIDGE AND AN EAST COAST TROUGH CONTINUES
THROUGH MONDAY. THE FINER DETAILS OF MCS DEVELOPMENT ARE SKETCHY AT
THIS POINT...SO WILL CARRY A SLIGHT CHANCE POP FOR SUNDAY THROUGH
MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 89 70 91 64 / 20 50 30 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 85 68 88 62 / 30 50 30 10 0
OAK RIDGE, TN 72 86 67 88 62 / 40 50 30 10 0
TRI CITIES AIRPORT, TN 67 85 62 85 56 / 40 60 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM/DGS
Hazardous weather outlook, Jun 27, 4:09 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT MON JUN 27 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT MON JUN 27 2011 /409 AM CDT MON JUN 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT OVER THE SOUTHERN APPALACHIAN REGION WILL HELP TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER
VALLEY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON TUESDAY.
In the hours before
Local storm report, Jun 27, 4:20 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
06/27/2011 ROANE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Special weather statement, Jun 27, 4:22 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT MON JUN 27 2011
TNZ035-036-067>069-071-072-085>087-272215-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-MCMINN
TN-MORGAN TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST
MONROE TN-
522 PM EDT MON JUN 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...MORGAN...
MCMINN...KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 615 PM
EDT...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLIVER
SPRINGS TO NEAR MADISONVILLE...WHICH WERE MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Jun 27, 4:30 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON JUN 27 2011
TNZ014>016-037>039-272230-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
530 PM EDT MON JUN 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 630 PM EDT...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF MIDDLESBORO TO NEAR CLINTON...WHICH WERE MOVING
EAST AT 30 MPH.
WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Jun 27, 5:22 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
622 PM EDT MON JUN 27 2011
TNZ015-016-VAZ001-002-005-272315-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-WISE VA-
622 PM EDT MON JUN 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE...
SCOTT...HAWKINS AND HANCOCK COUNTIES UNTIL 715 PM...
AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
WHITESBURG KENTUCKY TO NEAR SNEEDVILLE...WHICH WERE MOVING EAST AT
25 MPH.
WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Local storm report, Jun 27, 5:51 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 7 NW SANDLICK 36.47N 83.77W
06/27/2011 CLAIBORNE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&Special weather statement, Jun 27, 6:13 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT MON JUN 27 2011
VAZ006-008-280015-
RUSSELL VA-WASHINGTON VA-
713 PM EDT MON JUN 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND RUSSELL COUNTIES
INCLUDING THE CITY OF BRISTOL UNTIL 815 PM...
AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ST PAUL TO
NEAR NICKELSVILLE...WHICH WERE MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Thunderstorm Wind, Scott
- When
- June 27, 6:19 PM EST to 6:25 PM EST
- Where
- Scott County, 4 mi NE of Clinchport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.711, -82.699
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind 4 miles northeast of Clinchport in the Rye Cove area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Ohio, June 27, 2011$95,000 · EF1 · 4 events
- Damaging Winds and Lightning Strike in North Carolina, June 27, 2011$150,000 · 55 kt wind · 8 events
- Hail and Damaging Wind in Georgia, June 27, 2011$160,000 · 1 in hail · 4 events
- Damaging Winds in Indiana, June 27, 2011$140,000 · 78 kt wind · 3 events
- Damaging Winds and Lightning Strike in Kentucky, June 27, 2011$86,000 · 56 kt wind · 8 events
- Damaging Winds in Tennessee, June 27, 2011$35,000 · 60 kt wind · 3 events
- Damaging Wind in Missouri, June 27, 2011$30,000 · 56 kt wind · 1 event
- Damaging Winds in Texas, June 27 to 28, 2011$20,000 · 60 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, June 27, 201150 kt wind · 17 events
- Damaging Winds in Kentucky, June 27, 2011$18,000 · 52 kt wind · 4 events
- Damaging Winds in Illinois, June 27, 2011$18,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Mexico, June 27, 2011$15,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316603.